A young man – who endured scabs, raw flesh and itching at night – begged his girlfriend not to look at him after suffering the side effects of prescription steroid creams to deal with his eczema.
Harry Dooner, 28, from Birmingham, says that taking showers feels like acid being poured over his body as he continues to battle withdrawals from the ointments after going cold turkey this year.
He even had to stop his work as a cyber security headhunter for a few months because he was bed bound from the pain and exhausted from not sleeping.
Now, the sufferer is trying to raise awareness of getting your skin hooked on treatment.
Harry Dooner (pictured in September), 28, from Birmingham, says that taking showers feels like acid being poured over his body as he continues to battle withdrawals from the ointments
He initially put the flare-ups down to stress as he had recently moved in with his girlfriend Gemma, 26, for the first time and changed jobs. Both pictured before Harry’s TSW
But by the end of last year, Harry’s skin became resistant to the steroid creams and went into withdrawal from them. Pictured in September
‘I couldn’t look my girlfriend in the eye because I felt that hideous,’ he admitted. ‘I kept saying to her, “stop looking at me”. I didn’t recognise myself in the mirror.’
Atopic eczema, as defined by the NHS, ’causes the skin to become itchy, dry, cracked and sore’.
Treatment options for the condition include ‘self-care techniques’, emollients and topical corticosteroids.
Harry had been using the latter to help his skin since he was 18, using more and more of the prescribed treatment as the years went on; each 15g tube of the cream would last him six months.
Harry (pictured left before TSW, and right, in October) – who suffered from minor eczema as a child, which usually flared up in the creases of his elbows and knees – recalled that he was ‘just whacking on the cream’
Harry (pictured in August) added that his life was dramatically affected by TSW symptoms, explaining that he couldn’t exercise or walk
Harry (pictured in October) struggled to find a doctor to take him seriously and had to take matters into his own hands with healing his skin
Now, Harry (pictured in September) is trying to raise awareness of getting your skin hooked on treatment
The eczema sufferer also wants to encourage other men – who may be embarrassed to admit they are suffering – to lean on their loved ones. Harry’s chest pictured in September
Harry (pictured in September) – who now regularly posts Tik Tok videos detailing his painful recovery – has also found comfort in an online community of TSW sufferers sharing their experiences
But by the end of last year, Harry’s skin became resistant to the steroid creams and went into withdrawal from them.
HOW SKIN BECOMES ‘ADDICTED’ TO STEROIDS PRESCRIBED TO HELP ECZEMA SUFFERERS MANAGE BREAK-OUTS
Topical steroid addiction arises from the use of such creams to treat conditions like eczema.
First described in 1979 in the International Journal of Dermatology, the theory is, over time, the skin becomes ‘addicted’ to the steroids. But it is not widely accepted among the medical community.
Many have called the ‘condition’ a fad, however, it has been recognised by the National Eczema Association since 2013.
Also known as red skin syndrome, the disorder does not have many statistics to show how common it is. One 2003 study from Japan, found that 12 per cent of adults who were taking steroids to treat dermatitis developed RSS.
It occurs when steroids have been abruptly discontinued after a prolonged or inappropriate length of administration. Women who blush easily are thought to be most at risk.
Topical steroid addiction has not been reported with correct drug use.
- Redness, particularly on the face, genitals and area where the steroids were applied
- Thickened skin
- Swelling and puffiness
- Burning or stinging
- Dryness and cracked skin
- Excessive wrinkling
- Skin sensitivity and intolerance to moisturisers
- Frequent skin infections
Excessive sweating and itching is a sign of recovery. Many sufferers also develop insomnia.
Treatment focuses on anxiety support, sleep aids, itch management, infection prevention and immunosuppressants.
Doctors should advise patients to avoid long term or high dose steroid use. Long term is considered to be one-to-two years of regular use.
Patients are also advised to cut down on steroids slowly but using a lower dose and gradually cutting back to, for example, every other day or a few times a week.
Source: DermNet NZ
By the time he reached 27, the eczema had spread over his face, neck, chest, back and limbs.
He initially put the flare-ups down to stress as he had recently moved in with his girlfriend Gemma, 26, for the first time and changed jobs.
Harry – who suffered from minor eczema as a child, which usually flared up in the creases of his elbows and knees – recalled that he was ‘just whacking on the cream’.
But his body came out in a full flare-up a few days after the cream failed to fix his hands – the third flare-up he’d had this year.
‘Usually if you put the cream on, it will clear a flare-up or rash in the day because it works really quick,’ he explained. ‘It literally didn’t touch the sides and I was like, “what the f**k?”
‘That was my go-to as something which cleared it up. My body was rejecting it but I didn’t know at the time.’
The condition is known as Topical Steroid Withdrawal (TSW) but is not recognised as an official condition by the NHS.
Due to this, Harry struggled to find a doctor to take him seriously and had to take matters into his own hands with healing his skin.
The emotional turmoil took him to ‘a dark place’ he never thought he’d reach – but cites loving Gemma as the reason he is still here today.
He described her as ‘amazing’ for showing him unconditional love throughout his battle with his skin.
The eczema sufferer also wants to encourage other men – who may be embarrassed to admit they are suffering – to lean on their loved ones.
‘It’s such a lonely illness because you’re in a battle with yourself,’ he said.
Harry added that his life was dramatically affected by TSW symptoms.
‘When my skin was withdrawing from the cream, I couldn’t exercise, walk, sit down or bend,’ he revealed. ‘I used to go to the gym six times a week. I’d just moved house and everything I should have been doing – like going out shopping and cleaning – I couldn’t do.
‘I was bedridden and mentally I got to a low point I never thought I’d get to.’
While admitting his skin still stings when he showers, since going cold turkey on the ‘magic creams’ and feeling his skin improving, the young man has been able to begin a journey towards recovery.
His latest update earlier this month, in which he admitted to feeling better, also revealed that he can’t ‘sit down for more than 20 minutes’ due to the pain from his scabbing skin.
He is also running a half marathon in February 2023, in support of ITSAN, the International Topical Steroid Awareness Network.
Harry – who now regularly posts Tik Tok videos detailing his painful recovery – has also found comfort in an online community of TSW sufferers sharing their experiences.
‘It’s cathartic to talk about what you’re going through,’ he said. ‘I was scared to post a video about it online. But I just think if I can help one person stop using steroid creams then it’s mission complete for me.’
He has also set up a Go Fund Me to raise awareness for TSW which can be donated to here – https://gofund.me/99e83301.